North Dakota, 2019

Tornadoes in North Dakota, July 9, 2019

July 9, 2019 · NWS FGF · 9 events in 2 counties and zones

Temperatures were only in the mid 70s by late in the afternoon of July 9th. However, dew points were around 70 degrees with a surface low and several boundaries over southeast North Dakota into west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Temperatures were only in the mid 70s by late in the afternoon of July 9th. However, dew points were around 70 degrees with a surface low and several boundaries over southeast North Dakota into west central Minnesota. Thunderstorms formed over southeast North Dakota and tracked east-northeast into adjacent areas of west central Minnesota. These storms produced numerous tornado and funnel cloud reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 9, 2:07 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 9, 2:07 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
307 PM CDT Tue Jul 9 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 307 PM CDT Tue Jul 9 2019

Area of showers will continue to move northward through the
region. Most areas have received 0.5 to 1.5 inches of rain from
this recent period of rain. Not much if any lightning with this
activity.

The southern parts of the region are drying, with satellite
showing a few breaks in the clouds. This brings up the next
concern of storms across the southern forecast area. MLCAPE
1000-1500 J/KG along a surface boundary with adequate low level
vorticity and effective shear around 30 knots. An ideal low topped
supercell environment (see mesoscale discussion issued earlier).

Tonight-Wednesday...Upper level low propagates eastward.
Anticipate deformation band rain showers to move through the
region by late tonight and into Wednesday, along with gusty
northerly winds. High pressure moves in by later in the day on
Wednesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 307 PM CDT Tue Jul 9 2019

Return flow on Thursday will bring warmer temperatures and
increasing moisture again as surface high pressure retreats over
Wisconsin. Expect breezy conditions as the pressure gradient begins
to tighten up. Otherwise...some shower and storm activity will
trigger ahead of the system. Behind the system...winds will become
more northerly but only expecting slight cooling.

Friday through Sunday will see a more progressive pattern as the
mean jet position lays along the international border. A series of
impulses will traverse the flow and bring additional chances for
light precipitation.

The next significant system to cross the region is forecast to be
late Sunday into early Monday. Temperatures will rebound to above
seasonal norms...with another batch of precipitation to accompany
it...to end the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 100 PM CDT Tue Jul 9 2019

Most areas within the current area of showers IFR/MVFR. Expect
some improvement once showers pass to the north, but this
improvement will be relatively short-lived (especially closer to
the International border). Winds become northwest by tomorrow
morning and gusty. Best chance for a thunderstorm will be KFAR,
although coverage will be isolated.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...TG
LONG TERM...Hopkins
AVIATION...TG
Hazardous weather outlook, Jul 9, 2:41 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
341 PM CDT Tue Jul 9 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101215-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
341 PM CDT Tue Jul 9 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms this afternoon and early evening
across southeast North Dakota and adjacent portions of Minnesota.
Threats include hail up to 1.5 inches and wind gusts to 60 mph. A
tornado is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next main chances of thunderstorms will occur Thursday
evening and again next Monday. The atmosphere is such so that it
is possible strong or severe storms may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

dtr/TG

In the hours before

Local storm report, Jul 9, 12:19 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
119 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HEAVY RAIN       9 NW VALLEY CITY        47.02N 98.14W
07/09/2019  M2.34 INCH       Barnes             ND   CO-OP OBSERVER

            BALDHILL DAM COE. RAINFALL OVER THE PAST 24 HOURS.

&&

HOPKINS
Local storm report, Jul 9, 12:22 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
122 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HEAVY RAIN       6 SE PENN               48.16N 99.00W
07/08/2019  M1.95 INCH       Ramsey             ND   CO-OP OBSERVER

1100 PM     HEAVY RAIN       3 ENE FARGO             46.89N 96.75W
07/08/2019  M3.03 INCH       Clay               MN   CO-OP OBSERVER

            3.03 INCHES AND STILL RAINING AT 11 PM IN NORTH MOORHEAD,
            REPORTED VIA TWITTER

1106 PM     FLASH FLOOD      2 NNE FARGO             46.90N 96.80W
07/08/2019                   Cass               ND   PUBLIC

            IMPASSABLE ROADS NEAR NDSU AT INTERSECTION OF 19TH AVE N
            AND UNIVERSITY DRIVE VIA TWITTER REPORT

0100 AM     HEAVY RAIN       GRAND FORKS             47.92N 97.07W
07/09/2019  M0.91 INCH       GRAND FORKS        ND   OFFICIAL NWS OBS

            24 HOUR RAIN TOTAL AT NWS GRAND FORKS OFFICE

0153 AM     HEAVY RAIN       3 N FARGO               46.93N 96.81W
07/09/2019  M2.20 INCH       Cass               ND   ASOS

            EVENT TOTAL RAINFALL MEASURED AT KFAR ASOS AS OF 2 AM
            OBSERVATION

0156 AM     HEAVY RAIN       3 S THIEF RIVER FALLS   48.07N 96.18W
07/09/2019  M2.30 INCH       Pennington         MN   AWOS

            EVENT TOTAL RAINFALL REPORTED AT KTVF AIRPORT AWOS AS OF
            2 AM

0230 AM     HEAVY RAIN       HARWOOD                 46.98N 96.88W
07/09/2019  E3.22 INCH       CASS               ND   PUBLIC

            3.14 INCHES BY MIDNIGHT PLUS ANOTHER 0.08 INCHES BY 230
            AM NEAR HARWOOD VIA TWITTER

0300 AM     HEAVY RAIN       1 S FARGO               46.86N 96.82W
07/09/2019  M2.14 INCH       Cass               ND   BROADCAST MEDIA

            EVENT TOTAL RAINFALL MEASURED AT KFGO AT 3 AM

0400 AM     HEAVY RAIN       4 SE ROLLAG             46.70N 96.18W
07/09/2019  M1.17 INCH       Clay               MN   OTHER FEDERAL

            24 HOUR RAIN TOTAL AT HADS STATION AT BLANKET FLOWER
            PRAIRIE SNA

0400 AM     HEAVY RAIN       BAGLEY                  47.52N 95.40W
07/09/2019  M1.54 INCH       CLEARWATER         MN   PUBLIC

            24 HOUR RAIN TOTAL FROM PERSONAL WEATHER STATION

0400 AM     HEAVY RAIN       5 NW OSAGE              46.97N 95.33W
07/09/2019  M1.48 INCH       Becker             MN   OTHER FEDERAL

            24 HOUR RAIN TOTAL AT CLIMATE MESONET SITE

0400 AM     HEAVY RAIN       1 N AMENIA              47.02N 97.22W
07/09/2019  M1.48 INCH       Cass               ND   OTHER FEDERAL

            24 HOUR RAIN TOTAL AT HADS STATION ALONG RUSH RIVER

0400 AM     HEAVY RAIN       FERTILE                 47.53N 96.29W
07/09/2019  M1.48 INCH       POLK               MN   COCORAHS

            24 HOUR RAIN TOTAL

0400 AM     HEAVY RAIN       DETROIT LAKES           46.81N 95.84W
07/09/2019  M1.69 INCH       BECKER             MN   OTHER FEDERAL

            24 HOUR RAIN TOTAL AT DETROIT LAKES RAWS STATION

0400 AM     HEAVY RAIN       5 N DETROIT LAKES       46.89N 95.84W
07/09/2019  M1.55 INCH       Becker             MN   COCORAHS

            24 HOUR RAIN TOTAL

0400 AM     HEAVY RAIN       RED LAKE                47.88N 95.02W
07/09/2019  M1.75 INCH       BELTRAMI           MN   OTHER FEDERAL

            24 HOUR RAIN TOTAL AT CLIMATE MESONET STATION ON RED LAKE
            RESERVATION

0400 AM     HEAVY RAIN       1 SE MAHNOMEN           47.30N 95.95W
07/09/2019  M1.83 INCH       Mahnomen           MN   OTHER FEDERAL

            24 HOUR RAIN TOTAL AT HADS STATION ALONG WILD RICE RIVER

0400 AM     HEAVY RAIN       4 SSW GALESBURG         47.22N 97.44W
07/09/2019  M1.10 INCH       Cass               ND   MESONET

            24 HOUR RAIN TOTAL AT NDAWN STATION

0400 AM     HEAVY RAIN       2 N GLYNDON             46.90N 96.58W
07/09/2019  M2.88 INCH       Clay               MN   OTHER FEDERAL

            24 HOUR RAIN TOTAL AT HADS STATION ALONG BUFFALO RIVER

0400 AM     HEAVY RAIN       9 W MENTOR              47.70N 96.34W
07/09/2019  M2.27 INCH       Polk               MN   OTHER FEDERAL

            24 HOUR RAIN TOTAL AT CLIMATE MESONET STATION AT PEMBINA
            TRAIL SNA

0400 AM     HEAVY RAIN       2 E DAZEY               47.19N 98.16W
07/09/2019  M1.12 INCH       Barnes             ND   MESONET

            24 HOUR RAIN TOTAL AT NDAWN STATION

0400 AM     HEAVY RAIN       15 E HOLT               48.29N 95.87W
07/09/2019  M1.92 INCH       Marshall           MN   OTHER FEDERAL

            24 HOUR RAIN TOTAL AT AGASSIZ NWR

0400 AM     HEAVY RAIN       5 NW PROSPER            47.01N 97.09W
07/09/2019  M2.30 INCH       Cass               ND   MESONET

            24 HOUR RAIN TOTAL AT NDAWN STATION

0400 AM     HEAVY RAIN       FARGO                   46.88N 96.82W
07/09/2019  M1.96 INCH       CASS               ND   MESONET

            24 HOUR RAIN TOTAL AT NDSU NDAWN STATION

0400 AM     HEAVY RAIN       5 N LEONARD             46.72N 97.25W
07/09/2019  M1.91 INCH       Cass               ND   MESONET

            24 HOUR RAIN TOTAL FROM NDAWN STATION

0400 AM     HEAVY RAIN       2 W LISBON              46.44N 97.73W
07/09/2019  M1.33 INCH       Ransom             ND   MESONET

            24 HOUR RAIN TOTAL FROM NDAWN STATION

0400 AM     HEAVY RAIN       6 WNW BARRIE            46.60N 97.24W
07/09/2019  M1.32 INCH       Richland           ND   MESONET

            24 HOUR RAIN TOTAL FROM EKRE NDAWN STATION

0400 AM     HEAVY RAIN       4 W FINGAL              46.76N 97.88W
07/09/2019  M1.53 INCH       Barnes             ND   MESONET

            24 HOUR RAIN TOTAL AT NDAWN STATION

0400 AM     HEAVY RAIN       6 N WILLIAMS            48.86N 94.95W
07/09/2019  M1.44 INCH       Lake Of The Woods  MN   MESONET

            24 HOUR RAIN TOTAL AT NDAWN STATION

0400 AM     HEAVY RAIN       5 NE HOPE               47.38N 97.64W
07/09/2019  M1.02 INCH       Steele             ND   MESONET

            24 HOUR RAIN TOTAL AT NDAWN STATION

0400 AM     HEAVY RAIN       7 SE HILLSBORO          47.33N 96.96W
07/09/2019  M2.00 INCH       Traill             ND   MESONET

            24 HOUR RAIN TOTAL AT NDAWN STATION

0400 AM     HEAVY RAIN       2 NW GLYNDON            46.89N 96.61W
07/09/2019  M3.08 INCH       Clay               MN   OTHER FEDERAL

            24 HOUR RAIN TOTAL AT HADS STATION ALONG SOUTH BRANCH
            BUFFALO RIVER

0400 AM     HEAVY RAIN       2 N PONSFORD            47.00N 95.38W
07/09/2019  M1.66 INCH       Becker             MN   MESONET

            24 HOUR RAIN TOTAL FROM NDAWN STATION

0400 AM     HEAVY RAIN       3 WSW MAVIE             48.13N 96.00W
07/09/2019  M1.77 INCH       Pennington         MN   MESONET

            24 HOUR RAIN TOTAL FROM NDAWN STATION

0400 AM     HEAVY RAIN       6 SW WARREN             48.13N 96.86W
07/09/2019  M1.23 INCH       Polk               MN   MESONET

            24 HOUR RAIN TOTAL FROM NDAWN STATION

0400 AM     HEAVY RAIN       2 W ELDRED              47.68N 96.82W
07/09/2019  M1.16 INCH       Polk               MN   MESONET

            24 HOUR RAIN TOTAL FROM NDAWN STATION

0400 AM     HEAVY RAIN       8 NW WARREN             48.28N 96.89W
07/09/2019  M1.14 INCH       Marshall           MN   PUBLIC

            24 HOUR RAIN TOTAL FROM CWOP STATION

0400 AM     HEAVY RAIN       BEMIDJI                 47.48N 94.88W
07/09/2019  M1.07 INCH       BELTRAMI           MN   AWOS

            24 HOUR TOTAL RAINFALL AT BEMIDJI AWOS

0400 AM     HEAVY RAIN       3 S WAUKON              47.33N 96.13W
07/09/2019  M1.93 INCH       Norman             MN   MESONET

            24 HOUR RAIN TOTAL FROM NDAWN STATION

0400 AM     HEAVY RAIN       1 N ADA                 47.31N 96.51W
07/09/2019  M2.30 INCH       Norman             MN   MESONET

            24 HOUR RAIN TOTAL FROM NDAWN STATION

0400 AM     HEAVY RAIN       6 E PERLEY              47.18N 96.67W
07/09/2019  M2.65 INCH       Norman             MN   MESONET

            24 HOUR RAIN TOTAL FROM NDAWN STATION

0400 AM     HEAVY RAIN       7 ESE ULEN              47.04N 96.12W
07/09/2019  M2.66 INCH       Becker             MN   MESONET

            24 HOUR RAIN TOTAL FROM NDAWN STATION

0400 AM     HEAVY RAIN       2 NE SABIN              46.80N 96.62W
07/09/2019  M2.09 INCH       Clay               MN   MESONET

            24 HOUR TOTAL FROM NDAWN STATION

0400 AM     HEAVY RAIN       6 NNW WAHPETON          46.35N 96.66W
07/09/2019  M1.09 INCH       Richland           ND   MESONET

            24 HOUR RAIN TOTAL FROM NDAWN STATION

0400 AM     HEAVY RAIN       12 S BAUDETTE           48.54N 94.59W
07/09/2019  E2.52 INCH       Lake Of The Woods  MN   OTHER FEDERAL

            24 HOUR RAIN TOTAL AT HADS STATION ALONG RAPID RIVER

0400 AM     HEAVY RAIN       3 S GRAND FORKS         47.87N 97.07W
07/09/2019  M1.13 INCH       Grand Forks        ND   MESONET

            24 HOUR RAIN TOTAL FROM NDAWN STATION

0400 AM     HEAVY RAIN       2 E MAYVILLE            47.50N 97.29W
07/09/2019  M2.52 INCH       Traill             ND   MESONET

            24 HOUR RAIN TOTAL AT NDAWN STATION

0400 AM     HEAVY RAIN       6 W KENNEDY             48.64N 97.04W
07/09/2019  M1.24 INCH       Kittson            MN   MESONET

            24 HOUR RAIN TOTAL FROM NDAWN STATION

0400 AM     HEAVY RAIN       4 NE FOX                48.88N 95.84W
07/09/2019  M1.49 INCH       Roseau             MN   MESONET

            24 HOUR RAIN TOTAL AT NDAWN STATION

0400 AM     HEAVY RAIN       2 NE NORTHCOTE          48.87N 96.97W
07/09/2019  M1.74 INCH       Kittson            MN   OTHER FEDERAL

            24 HOUR RAIN TOTAL AT HADS STATION ALONG NORTH BRANCH OF
            TWO RIVERS

0400 AM     HEAVY RAIN       8 N BEMIDJI             47.60N 94.88W
07/09/2019  M1.15 INCH       Beltrami           MN   PUBLIC

            24 HOUR RAIN TOTAL AT CWOP STATION

0400 AM     HEAVY RAIN       3 W FERGUS FALLS        46.28N 96.13W
07/09/2019  M1.14 INCH       Otter Tail         MN   OTHER FEDERAL

            24 HOUR RAIN TOTAL AT HADS STATION ALONG PELICAN RIVER

0400 AM     HEAVY RAIN       2 SW MENTOR             47.68N 96.18W
07/09/2019  M2.03 INCH       Polk               MN   OTHER FEDERAL

            24 HOUR RAIN TOTAL AT CWOP STATION

0400 AM     HEAVY RAIN       3 WNW BROOKS            47.83N 96.06W
07/09/2019  M2.06 INCH       Red Lake           MN   OTHER FEDERAL

            24 HOUR RAIN TOTAL AT HADS STATION ALONG LOST RIVER

0400 AM     HEAVY RAIN       8 NE FELTON             47.16N 96.38W
07/09/2019  M2.19 INCH       Norman             MN   OTHER FEDERAL

            24 HOUR RAIN TOTAL AT HADS STATION ALONG SOUTH BRANCH
            WILD RICE RIVER

0400 AM     HEAVY RAIN       KARLSTAD                48.58N 96.52W
07/09/2019  M1.14 INCH       KITTSON            MN   OTHER FEDERAL

            24 HOUR RAIN TOTAL AT KARLSTAD RAWS STATION

0400 AM     HEAVY RAIN       2 S ADA                 47.27N 96.51W
07/09/2019  M2.01 INCH       Norman             MN   OTHER FEDERAL

            24 HOUR RAIN TOTAL AT HADS STATION ALONG WILD RICE RIVER

0400 AM     HEAVY RAIN       11 S ROSEAU             48.69N 95.76W
07/09/2019  M1.50 INCH       Roseau             MN   MESONET

            24 HOUR RAIN TOTAL FROM NDAWN STATION

0400 AM     HEAVY RAIN       7 W GREENBUSH           48.70N 96.34W
07/09/2019  M1.25 INCH       Roseau             MN   MESONET

            24 HOUR RAIN TOTAL FROM NDAWN STATION

0400 AM     HEAVY RAIN       SAUM                    47.97N 94.68W
07/09/2019  M1.37 INCH       BELTRAMI           MN   OTHER FEDERAL

            24 HOUR RAIN TOTAL AT HADS STATION AT MOUTH OF BATTLE
            RIVER

0400 AM     HEAVY RAIN       CARIBOU                 48.98N 96.45W
07/09/2019  M3.36 INCH       KITTSON            MN   OTHER FEDERAL

            24 HOUR TOTAL AT HADS STATION AT ROSEAU RIVER

0620 AM     HEAVY RAIN       1 E GEORGETOWN          47.08N 96.77W
07/09/2019  M3.25 INCH       Clay               MN   CO-OP OBSERVER

0620 AM     HEAVY RAIN       1 E GEORGETOWN          47.08N 96.77W
07/09/2019  M3.25 INCH       Clay               MN   CO-OP OBSERVER

0700 AM     HEAVY RAIN       3 E BRECKENRIDGE        46.26N 96.53W
07/09/2019  M1.31 INCH       Wilkin             MN   CO-OP OBSERVER

0705 AM     HEAVY RAIN       3 WNW URBANK            46.14N 95.57W
07/09/2019  M2.10 INCH       Otter Tail         MN   PUBLIC

            NEAR INSPIRATION PEAK.

0706 AM     HEAVY RAIN       4 S WARROAD             48.85N 95.32W
07/09/2019  M1.75 INCH       Roseau             MN   PUBLIC

0706 AM     HEAVY RAIN       5 ENE EAST GRAND FORKS  47.96N 96.92W
07/09/2019  M0.80 INCH       Polk               MN   PUBLIC

0707 AM     HEAVY RAIN       ROSEAU                  48.85N 95.76W
07/09/2019  M1.75 INCH       ROSEAU             MN   PUBLIC

0708 AM     HEAVY RAIN       3 E THIEF RIVER FALLS   48.11N 96.11W
07/09/2019  M3.00 INCH       Pennington         MN   COUNTY OFFICIAL

0709 AM     HEAVY RAIN       3 W OSLO                48.19N 97.19W
07/09/2019  M1.04 INCH       Walsh              ND   PUBLIC

0710 AM     HEAVY RAIN       6 N PUPOSKY             47.76N 94.91W
07/09/2019  E3.00 INCH       Beltrami           MN   PUBLIC

0710 AM     HEAVY RAIN       5 NE BARNESVILLE        46.70N 96.34W
07/09/2019  M1.78 INCH       Clay               MN   TRAINED SPOTTER

0711 AM     HEAVY RAIN       FISHER                  47.80N 96.80W
07/09/2019  E1.10 INCH       POLK               MN   PUBLIC

0711 AM     HEAVY RAIN       ERSKINE                 47.66N 96.01W
07/09/2019  E2.60 INCH       POLK               MN   PUBLIC

0711 AM     HEAVY RAIN       PLUMMER                 47.92N 96.04W
07/09/2019  E2.60 INCH       RED LAKE           MN   PUBLIC

0712 AM     HEAVY RAIN       2 SSE WANNASKA          48.63N 95.72W
07/09/2019  E3.50 INCH       Roseau             MN   PUBLIC

0713 AM     HEAVY RAIN       1 S EGELAND             48.61N 99.10W
07/09/2019  E3.00 INCH       Towner             ND   COUNTY OFFICIAL

            ESTIMATED 3 TO 4 INCHES OF RAIN ACROSS SOUTHEAST PAULSON
            TOWNSHIP.

0714 AM     HEAVY RAIN       1 E GEORGETOWN          47.08N 96.77W
07/09/2019  M3.60 INCH       Clay               MN   PUBLIC

            24 HOUR RAIN TOTAL. RELAYED BY MEDIA

0714 AM     HEAVY RAIN       HALLOCK                 48.77N 96.94W
07/09/2019  M3.20 INCH       Kittson            MN   PUBLIC

            24 HOUR RAINFALL VIA PERSONAL WEATHER SYSTEM.

0714 AM     HEAVY RAIN       HAWLEY                  46.88N 96.32W
07/09/2019  M3.00 INCH       CLAY               MN   PUBLIC

            24 HOUR RAIN TOTAL. RELAYED BY MEDIA

0714 AM     HEAVY RAIN       CHAFFEE                 46.77N 97.35W
07/09/2019  M1.94 INCH       CASS               ND   PUBLIC

            24 HOUR RAIN TOTAL

0714 AM     HEAVY RAIN       DOWNER                  46.75N 96.49W
07/09/2019  M3.20 INCH       CLAY               MN   PUBLIC

            24 HOUR RAIN TOTAL. RELAYED BY MEDIA

0715 AM     HEAVY RAIN       ARTHUR                  47.10N 97.22W
07/09/2019  M1.80 INCH       CASS               ND   TRAINED SPOTTER

            ND AGRICULTURAL RESOURCES BOARD OBSERVER

0720 AM     HEAVY RAIN       ARGYLE                  48.34N 96.82W
07/09/2019  M1.41 INCH       MARSHALL           MN   CO-OP OBSERVER

0725 AM     HEAVY RAIN       GREENBUSH               48.70N 96.18W
07/09/2019  M1.86 INCH       ROSEAU             MN   CO-OP OBSERVER

0800 AM     HEAVY RAIN       3 E MCLEOD              46.39N 97.24W
07/09/2019  M1.15 INCH       Richland           ND   CO-OP OBSERVER

0800 AM     HEAVY RAIN       4 SE LAKE BRONSON       48.69N 96.60W
07/09/2019  M1.07 INCH       Kittson            MN   CO-OP OBSERVER

            LAKE BRONSON DAM

0829 AM     HEAVY RAIN       HALLOCK                 48.77N 96.94W
07/09/2019  M4.21 INCH       KITTSON            MN   CO-OP OBSERVER

0845 AM     HEAVY RAIN       4 NE WASKISH            48.20N 94.45W
07/09/2019  M1.80 INCH       Beltrami           MN   CO-OP OBSERVER

0900 AM     HEAVY RAIN       1 E LANGDON             48.76N 98.35W
07/09/2019  M1.16 INCH       Cavalier           ND   CO-OP OBSERVER

            LANGDON EXPERIMENTAL FARM

0900 AM     HEAVY RAIN       HALSTAD                 47.35N 96.82W
07/09/2019  M1.65 INCH       NORMAN             MN   CO-OP OBSERVER

0909 AM     HEAVY RAIN       LANCASTER               48.86N 96.80W
07/09/2019  M2.72 INCH       KITTSON            MN   CO-OP OBSERVER

            24-HOUR TOTAL

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 108 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

7 funnel cloud, 2 tornado. Local standard time, as filed.

Funnel Cloud, Richland

When
July 9, 4:10 PM CST to 4:13 PM CST
Where
Richland County, 6.33 mi WNW of Walcott
Reported by
Trained Spotter
Coordinates
46.570, -97.060

A funnel cloud formed and crossed southwest Barrie Township.

Tornado, Richland

When
July 9, 4:19 PM CST to 4:24 PM CST
Where
Richland County, 4.04 mi WNW of Walcott to 4 mi NNW of Walcott
Rating
EF1
Path length
1.5 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
46.570, -97.010

This tornado was the first (1A) which formed in a cyclic series. The tornado broke down numerous tree branches in treed areas along its path, and snapped ash and cottonwood trees as it crossed 57th Street Southeast, roughly four miles south of Kindred. Peak winds were estimated at 95 mph.

Funnel Cloud, Richland

When
July 9, 4:27 PM CST
Where
Richland County, 2.03 mi ENE of Mathews
Reported by
Trained Spotter
Coordinates
46.230, -96.760

A persistent funnel was observed south of highway 13 and west of Wahpeton.

Tornado, Richland

When
July 9, 4:30 PM CST to 4:31 PM CST
Where
Richland County, 2.49 mi ENE of Mathews
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
46.230, -96.750

A brief touchdown was observed in an open field, from a location just east of the Great Bend exit off Interstate 29. This tornado was the first (1B) that formed in a second cyclic series, beginning in Richland County. The tornado tracked to the northeast for less than one quarter mile. Peak winds were estimated at 70 mph.

Funnel Cloud, Richland

When
July 9, 4:41 PM CST
Where
Richland County, 2.49 mi WSW of Wahpeton
Reported by
Emergency Manager
Coordinates
46.260, -96.650

The funnel cloud was about a mile west of the Wahpeton city limits.

Funnel Cloud, Richland

When
July 9, 4:43 PM CST to 4:47 PM CST
Where
Richland County, 1.46 mi NNE of Veblen Jct
Reported by
Emergency Manager
Coordinates
46.070, -96.660

The funnel cloud tracked to the northeast.

Funnel Cloud, Cass

When
July 9, 4:48 PM CST
Where
Cass County, 1.17 mi SW of Hickson
Reported by
Trained Spotter
Coordinates
46.660, -96.820

The funnel tracked over the Interstate 29 exit at Hickson-Oxbow, moving northeast.

Funnel Cloud, Richland

When
July 9, 4:50 PM CST
Where
Richland County, 2.49 mi WSW of Wahpeton
Reported by
Emergency Manager
Coordinates
46.260, -96.650

One funnel was observed west-southwest of Wahpeton and a second northwest of Wahpeton.

Funnel Cloud, Cass

When
July 9, 4:56 PM CST
Where
Cass County, 1.17 mi SE of (Far)hector Intl Arp
Reported by
Trained Spotter
Coordinates
46.910, -96.800

One or possibly two funnels were observed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyThe tornado archive for North Dakota, 2019Warnings in North Dakota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828616, 828617, 828618, 828620, 828621, 828622, 828623, 828624, 828625.